Startling statistics on fentanyl-related overdoses and deaths have prompted police and health authorities to issue a public warning â€” particularly to recreational pot users.
Vancouver police Const. Sandra Glendinning â€“ at a news conference Monday to highlight the lethal risks of the synthetic drug â€“ said they are now finding fentanyl turning up in batches of seized marijuana.
Langley ranks behind Vancouver for number of fentanyl-related overdoses.
Vancouver, Langley, Surrey, Maple Ridge, Nanaimo, Prince George and Fort St. John are the predominant places to see drug overdoses.
She said city police will announce a major fentanyl ring has been busted on Tuesday, but didnâ€™t provide any further details.
According to B.C. Coroners Service spokesman Vince Stancato, about 25 per cent of all overdose deaths in the province in 2014 involved the highly toxic fentanyl.
Some 84 deaths last year out of a total of 336 fatal drug overdoses were fentanyl related.
The synthetic narcotic can be used in a number of ways. It comes in a powder, liquid or a pill, and it can be smoked, snorted or injected.
And there are particular cities where police are seeing more evidence of the drug, Stancato said.
â€œIt is often mixed with heroin and cocaine,â€ he said. â€œThe key message here is, fentanyl is a contributor.â€
Glendinning could not say if any fatal deaths in Vancouver were due to pot laced with fentanyl. But she insisted that â€œabsolutelyâ€ police are seeing fentanyl in marijuana.
â€œWe are announcing a series of arrests on a major fentanyl bust tomorrow,â€ she added.
Vancouver Coastal Healthâ€™s Dr. Mark Lysyshyn said the new campaign is directed at recreational drug users who may not even know the substance they are taking is laced with fentanyl.
He said in the last few years they have been actively spreading the word in Vancouverâ€™s Downtown Eastside about the fentanyl additives in hard drugs, and are now getting the warning message out to people who may just dabble in drugs once in a blue moon.
â€œWe arenâ€™t seeing a lot of deaths in the Downtown Eastside,â€ he said. â€œIt is recreational drug users, these people are getting the drug and have no tolerance to it.â€œ
Someone suffering from a fentanyl overdose will show signs they are seriously ill, he said. â€œPeople will have trouble talking and walking and be breathing irregularly and may pass out,â€ he said. â€œIt is extremely toxic, you donâ€™t need very much.â€
To help people understand the risks of using drugs that may contain fentanyl, Glendinning recommended they go to the Know Your Source website: www.knowyoursource.ca.
â€“ John Colbourn is a Vancouver Province reporter.
For more from The Province, click HERE